Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 327, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:59 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2011, 9:59 PM MDT (03:59 UTC)
- Expired
- Aug 31, 2011, 10:38 PM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
475
WUUS53 KBIS 010359
SVRBIS
NDC037-041-010500-
/O.NEW.KBIS.SV.W.0327.110901T0359Z-110901T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 1100 PM MDT
* AT 953 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS
LOCATED 12 MILES NORTH OF MOTT...OR 34 MILES SOUTHEAST OF
DICKINSON...AND MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEART BUTTE DAM AROUND 1015 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4642 10232 4663 10246 4664 10209 4663 10144
4653 10130 4652 10130
TIME...MOT...LOC 0357Z 259DEG 49KT 4655 10219
WIND...HAIL <50MPH 1.50IN
$$
JP MARTIN2 follow-up statements
210
WWUS53 KBIS 010419
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 PM CDT WED AUG 31 2011
NDC041-010429-
/O.CAN.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
HETTINGER ND-
1019 PM MDT WED AUG 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO GRANT COUNTY.
LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
4652 10130
TIME...MOT...LOC 0419Z 259DEG 49KT 4661 10176
$$
NDC037-010500-
/O.CON.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
GRANT ND-
1019 PM MDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN GRANT
COUNTY UNTIL 1100 PM MDT...
AT 1017 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEART BUTTE DAM...OR
49 MILES NORTH OF LEMMON...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
GRANT COUNTY.
LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
4652 10130
TIME...MOT...LOC 0419Z 259DEG 39KT 4661 10176
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN450
WWUS53 KBIS 010438
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CDT WED AUG 31 2011
NDC037-010449-
/O.CAN.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
GRANT ND-
1038 PM MDT WED AUG 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
4652 10130
TIME...MOT...LOC 0439Z 259DEG 39KT 4664 10145
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:39 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 31, 9:39 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM CDT WED AUG 31 2011 .UPDATE...THUNDERSTORMS...TEMPERATURES. && .DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS WILL BE EXITING THE REGION AFTER 3 AM CDT. && .AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11 PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER 2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY KISN/KDIK/KBIS/KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 31, 8:48 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 3 N RHAME 46.28N 103.65W
08/31/2011 E1.75 INCH BOWMAN ND PUBLIC
RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
CITY OF RHAME.
&&
ABELINGLocal storm report, Aug 31, 8:57 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST BOWMAN 46.18N 103.39W
08/31/2011 E58 MPH BOWMAN ND MESONET
STATE AGENCY
&&
ABELINGLocal storm report, Aug 31, 9:12 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST SCRANTON 46.15N 103.14W
08/31/2011 M65 MPH BOWMAN ND MESONET
MESONET RELAYED BY EMERGENCY MANAGER
&&
ABELINGLocal storm report, Aug 31, 9:27 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST DICKINSON REGIONAL AIRP 46.80N 102.79W
08/31/2011 M60 MPH STARK ND ASOS
&&
NHEINERTLocal storm report, Aug 31, 9:28 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST TAYLOR 46.90N 102.43W
08/31/2011 M62 MPH STARK ND CO-OP OBSERVER
&&
ABELINGLocal storm report, Aug 31, 9:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL NEW ENGLAND 46.54N 102.87W
08/31/2011 E1.00 INCH HETTINGER ND TRAINED SPOTTER
HAIL LASTED UNTIL 925 PM CDT. ALSO HAD 40 MPH WINDS.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 8:07 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 8:39 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 9:01 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 9:12 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 9:36 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 9:56 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 10:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Aug 31, 11:36 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.